Alert archive / Vermont / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at May 24, 2004, 7:55 PM EDT for Bennington County, Vermont. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 7:55 PM EDT (23:55 UTC)
- Expired
- May 24, 2004, 9:45 PM EDT
- In force
- 110 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Bennington County, VT
The radar
The Albany radar (KENX), 84 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 242354 FFWALY VTC003-250145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 755 PM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BENNINGTON COUNTY IN SOUTHERN VERMONT THIS INCLUDES THE CITY OF BENNINGTON * UNTIL 945 PM EDT * AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS NEAR SHAFTSBURY...OR ABOUT OVER ARLINGTON. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODFORD...SOUTH SHAFTSBURY...SHAFTSBURY CENTER...PETERS FOUR CORNERS...PAPER MILL VILLAGE...MACINTYRE...KELLEY STAND...HIDDEN VALLEY...GLASTENBURY...FAYVILLE...WOODFORD STATE PARK...OLD BENNINGTON AND NORTH BENNINGTON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4303 7327 4284 7327 4286 7303 4307 7301 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:00 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 24, 4:00 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 400 PM EDT MON MAY 24 2004 UPDATED...SEVERE THUNDERSTORM WATCH ENTIRE COUNTY WARNING AREA UNTIL 9 PM. .DISC...ROUNDS OF THUNDERSTORMS KEEP COMING. ALY COUNTY WARNING AREA IN SLIGHT RISK WITH SPC DAY 1 (12Z/24TH-12Z/25TH). DAY 2 (12/25TH-12Z/26TH) GENERAL OUTLOOK WITH SLIGHT RISK JUST TO OUR WEST. DAY 3 (12Z/26TH-12Z/27TH) SLIGHT RISK MOST OF AREA. ATMOSPHERE CONTINUES TO BE MOIST AND VOLATILE. MODEL DIFFERENCES ARE HANDLING THE DEVELOPMENT OF IMPULSES AND THEIR INTERACTION WITH FRONTAL ZONE. WILL FAVOR THE SLIGHTLY STRONGER GFS WITH SURFACE WAVE EXPECTED TO LIFT TOWARD UPPER MID WEST OVERNIGHT AND TUESDAY MORNING GIVEN THE STRONGER INITIALIZATION OF ASSOCIATED SHORT WAVE OVER THE CENTRAL HIGH PLAINS. THIS AFTERNOON/EVENING...ANOTHER ROUND OF THUNDERSTORMS...SEVERE POSSIBLE. WILL BE IN WARM SECTOR AS WARM FRONT FINALLY MOVING TO NORTH. THE MAIN UPPER TROUGH...SURFACE LOW AND COLD/OCCLUDED FRONT WILL MOVE ACROSS NEW YORK INTO NEW ENGLAND. MID LEVEL FLOW STRONG WITH 50-60 KT. PRIMARILY THREAT DAMAGING WIND THREAT. ALSO...STEEP LAPSE RATES WILL ALSO FAVOR A HAIL THREAT. MAY NEED REST OF TODAY OR THROUGH EARLY THIS EVENING PERIOD TO HANDLE CONVECTION. LATE TONIGHT AND TUESDAY...AFTER FRONT MOVES THROUGH AND CONVECTION MOVES OFF WITH IT WEAK RIDGING BUILDS IN BRIEFLY. TUESDAY NIGHT INTO WEDNESDAY...FRONTAL BOUNDARY WHICH WILL PASS THROUGH TONIGHT WITH STALL TO OUR SOUTH THEN RETURN NORTH AS A WARM FRONT TUESDAY NIGHT. MAIN LOW WILL MOVE ACROSS EASTERN CANADA. HOWEVER...ENERGY/LOW EJECTS FROM SOUTHERN PLAINS SYSTEM AND MOVE ACROSS OHIO VALLEY TRIGGERING MORE CONVECTION BEST CHANCES WILL BE WEDNESDAY MORNING. LONG TERM...FOLLOWED HPC GUIDANCE. .AVIATION...VFR TO MVFR CONDITIONS EARLY THIS AFTERNOON IMPROVING AT ALL VFR. MVFR WILL OCCUR WITH CONVECTION WITH POSSIBLE IFR LATE THIS AFTERNOON AND EVENING. ONCE CONVECTION MOVES OUT MVFR WITH FOG AND SCT STRATUS EXPECTED. .HYDROLOGY...VERY HEAVY RAINS ASSOCIATED WITH CONVECTION AND ALREADY WET CONDITIONS HAS PRODUCED SOME FLOODING ACROSS AREA. SEE FLOOD STATEMENTS (FLSALY) FOR DETAILS ON MOHAWK...MATTAWEE AND SACANDAGA RIVERS. MORE HEAVY RAINS WITH CONVECTION LATER TODAY BUT STORMS SHOULD MOVE QUICKLY ENOUGH. .ALY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT...CTZ001-013- MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015.
Hazardous weather outlook, May 24, 5:06 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 506 AM EDT MON MAY 24 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-251100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AN ADDITIONAL CONCERN IS FLASH FLOODING. BECAUSE SOME AREAS FROM THE MOHAWK VALLEY NORTHWARD INTO THE ADIRONDACKS AND EAST TO LAKE GEORGE HAD HEAVY RAINFALL SUNDAY NIGHT...THESE AREAS HAVE THE GREATEST THREAT OF FLASH FLOODING TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
In the hours before
Local storm report, May 24, 2:30 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG ASHLAND 42.30N 74.33W
05/24/2004 GREENE NY DEPT OF HIGHWAYS
TREES DOWN ON ROAD
&&
VTKLocal storm report, May 24, 3:06 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
306 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG MIDDLEBURGH 42.60N 74.33W
05/24/2004 SCHOHARIE NY DEPT OF HIGHWAYS
TREES DOWN
&&
VTKLocal storm report, May 24, 4:03 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL FRANKFORT 43.04N 75.07W
05/24/2004 1.75 INCH HERKIMER NY BROADCAST MEDIA
&&
VTKSpecial weather statement, May 24, 7:12 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 712 PM EDT MON MAY 24 2004 NYZ050-084-VTZ013-242330- ...THUNDERSTORMS IN BENNINGTON...SARATOGA AND WASHINGTON COUNTIES... THERE HAVE BEEN REPORTS OF LOCALIZED ROAD FLOODING IN SARATOGA COUNTY AT HIGH POINT NEAR MALTA RIDGE. RADAR INDICATED ONE HOUR RAINFALL AMOUNTS RANGING FROM 2 TO 3.5 INCHES IN A STRIP FROM BALLSTON SPA IN SARATOGA COUNTY TO NEAR NORTH EASTON AND WHITE CREEK IN WASHINGTON COUNTY. OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO SHAFTSBURY... ARLINGTON...ROUND LAKE...GREENWICH AND CAMBRIDGE.
Local storm report, May 24, 7:19 PM EDT, 36 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0719PM MON MAY 24 2004
#1 0000001 000
FHIF WLSR APTS
00152 FILE 28 HIGHLAND FALLS PO NY0352400 MAY 24-04
TO APB
ROUTE 9W IS CLOSED IN FORT MONTGOMERY DUE TO A SERIOUS
PI MVA. AWAITING ACCIDENT RECONSTRUCTION TEAM
TRAFFIC IS BEING REROUTED THROUGH MONTGOMERY ROAD BACK TO ROUTE 9W
UNKNOWN ESTIMATED TIME FOR ROAD TO BE REOPENED.
AUTH CHIEF PETER MILLER BORRA/1916
CHIEF JOHN WHIFFEN TOWN OF HIGHLANDS POLICE NY0355800
OPER - BORRA,GINAMARIE 1918The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:44 PM EDT | Tornado Warning | ALY | Bennington | 46 min |
| May 24, 7:29 PM EDT | Severe Thunderstorm Warning | ALY | Windham | 46 min |
| May 24, 7:49 PM EDT | Tornado Warning | ALY | Windham | 26 min |
Nearby
Flash Flood Warnings in Vermont, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.